Healthcare & Clinical
Injury Severity Score (ISS) Anatomic Polytrauma Formula (LARGE & AIS)
Calculate Susan Baker’s 0–75 Injury Severity Score ISS = LARGE(AIS,1)^2 + LARGE(AIS,2)^2 + LARGE(AIS,3)^2 across the 6 Abbreviated Injury Scale (AIS 0–6) body regions—automatically assigning ISS = 75 if any region has AIS = 6.
Sum the squares of the top 3 injured body regions—and remember the AIS = 6 automatic-75 rule!
Every trauma registry in the world (NTDB, TARN, TraumaRegister DGU, and TRISS) grades anatomic trauma burden using Susan Baker’s (1974) Injury Severity Score (ISS, range 0 to 75)! Each injury is mapped to six body regions—(1) Head & Neck, (2) Face, (3) Chest/Thorax, (4) Abdomen & Pelvic Contents, (5) Extremities & Pelvic Girdle, and (6) External/Skin—recording the highest Abbreviated Injury Scale grade (AIS 0 = None, 1 = Minor, 2 = Moderate, 3 = Serious, 4 = Severe, 5 = Critical, 6 = Maximal/Unsurvivable) in each region.
ISS sums the squares of the THREE highest regional AIS scores: ISS = LARGE(B2:B7, 1)^2 + LARGE(B2:B7, 2)^2 + LARGE(B2:B7, 3)^2—with one crucial trauma-registry override: if ANY region receives AIS = 6 (unsurvivable injury, such as brainstem transection or aortic avulsion), ISS is automatically assigned the maximum 75 (= 5^2 + 5^2 + 5^2)! In a motor-vehicle polytrauma with Chest AIS = 4 (flail chest), Extremity AIS = 3 (femur fracture), Head AIS = 2 (concussion), Face AIS = 1, and Abdomen/External = 0, ISS = 4^2 + 3^2 + 2^2 = 16 + 9 + 4 = 29 (well above the ISS > 15 Major Trauma threshold)!
| Polytrauma AIS Profile (6 Body Regions) | Top 3 AIS Regions Squared | Calculated ISS (0–75) | Trauma Registry Classification |
|---|---|---|---|
| Chest 4, Extremity 3, Head 2, Face 1, Abd 0, Ext 0 | 4^2 + 3^2 + 2^2 = 16 + 9 + 4 | 29 | Major Polytrauma (ISS > 15) |
| Isolated Moderate Ankle Fracture (Extremity 2) | 2^2 + 0^2 + 0^2 | 4 | Minor / Moderate Trauma (ISS <= 15) |
| Any Single Unsurvivable Injury (AIS = 6) | Automatic Registry Override | 75 (Maximum) | Maximal / Unsurvivable Injury |
Baker (1974) Injury Severity Score ISS (0 to 75) Using LARGE & AIS = 6 Override
Validates 0 <= AIS <= 6 across all 6 body regions (B2:B7), assigns 75 if MAX(B2:B7) = 6, and otherwise sums the squares of the top 3 regional AIS grades.
=IF(OR(MIN(B2:B7) < 0, MAX(B2:B7) > 6), "Invalid AIS Grade (0-6)", IF(MAX(B2:B7) = 6, 75, LARGE(B2:B7, 1) ^ 2 + LARGE(B2:B7, 2) ^ 2 + LARGE(B2:B7, 3) ^ 2))Major Polytrauma Registry Classification (ISS > 15 Threshold)
Classifies ISS = 75 as Maximal/Unsurvivable, ISS >= 25 as Profound Trauma, ISS 16–24 as Major Polytrauma, and ISS <= 15 as Minor/Moderate.
=IF(MAX(B2:B7) = 6, "Critical / Maximal Trauma (ISS = 75)", IF((LARGE(B2:B7, 1) ^ 2 + LARGE(B2:B7, 2) ^ 2 + LARGE(B2:B7, 3) ^ 2) > 15, "Major Polytrauma (ISS > 15)", "Minor / Moderate Trauma (ISS <= 15)"))Try the example
Use the original values or change them to test your understanding.